Montana, 2018

Hail in Montana, May 16, 2018

May 16, 2018 · NWS GGW · 1 event in 1 county or zone

Warm, moist air combined with favorable winds and an approaching low pressure system from the west to form a number of strong thunderstorm across portions of northeast Montana - one of which became severe just before crossing the border into North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Warm, moist air combined with favorable winds and an approaching low pressure system from the west to form a number of strong thunderstorm across portions of northeast Montana - one of which became severe just before crossing the border into North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 16, 5:54 PM MST, 4 hours 1 minute earlier.

Area forecast discussion, May 16, 5:54 PM MST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Glasgow MT
654 PM MDT Wed May 16 2018

.DISCUSSION...

Increased thunderstorm wording a tad for tonight as current
activity is threatening the western zones. Another impulse may
form over the SE zones around midnight and sweep NE before moving
into North Dakota late tonight. Severe conditions are not highly
probably, but a couple strong storms cannot be ruled out. TFJ

Previous Discussion...
Afternoon Update (3pm MDT): No major changes made to the forecast
this afternoon. Main focus was on storm system moving through the
region overnight tonight through Friday. The forecast for
thunderstorms was updated with latest short-term and hi-res
guidance. Strong to severe storms will be possible tomorrow as the
mesoscale dynamics are expected to line up well with a legitimate
hail and wind threat. Otherwise the narrative and the forecast
holds well still from this morning. Bigelbach

PREVIOUS DISCUSSION: Main forecast challenge remains 2-fold. How
high will temperatures reach today, and where will the
thunderstorms track later tonight and again Thursday evening?

850 mb temperatures and 500mb height field now shows the current
high pressure over our region will retreat toward the SE later
today, but will still be able to tap into those higher
temperatures lined up along the upper-level ridge axis. Would not
be surprised to see a few select locations reach up to touch 90
degrees today, but most other location will likely top out in the
upper 80s.

The weakened and previously-undercut upper-low now begins to
slowly return to the northern Rockies and will arrive over Montana
later this afternoon. This disturbance will allow rain showers
and isolated thunderstorms to form through central Montana. A few
of these could make their way into our CWA tonight. Plenty of
instability will be present - CAPE of up to 1000 J/Kg.

Thursday, the upper low pressure trough system from the west
becomes better organized as the surface low pressure trough slowly
moves across E Montana. Instability will be even higher - up to
2000 J/Kg. Forecast afternoon dew points will top out in the mid
to upper 50s for some locations. Expect the stronger thunderstorms
to break out along this axis of moist and unstable air just east
of the surface low pressure trough, but some strong thunderstorms
will easily wrap around the backside of this system through
Thursday night and should exhaust any remaining instability. Will
need to be on careful radar watch for the need to issue any SPS or
SVR thunderstorm products.

Early Friday morning, we will be in a post-frontal more stable air
regime, with any remaining precip being leftover rain showers,
which model consensus shows will be gradually diminishing through
late Friday night towards the south.

Beginning Saturday, high pressure fully returns and brings drier
conditions to our region through Sunday.

More unsettled weather and thunderstorms will be possible again
beginning later next Tuesday.            BMickelson

&&

.AVIATION...

FLIGHT CAT: VFR.

SYNOPSIS: Mostly clear skies and generally light winds will
prevail through the rest of the afternoon hours. A storm system
moves into the region late tonight, increasing cloud cover and
precipitation potential across the sites through Friday. The best
chances for thunderstorms, some of which may be strong to severe,
over the sites will be in the afternoon and evening hours
tomorrow, which may impact operations.

WIND: Expect winds to generally be out of the southeast for the
period. Wind speeds this afternoon will continue to be in the 5-15
kt range, then back down to under 10 kts tonight and back to 10-15
kts tomorrow afternoon, with higher winds likely underneath any
thunderstorms that pass over the sites.

Bigelbach

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, May 16, 8:32 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Glasgow MT
932 PM MDT WED MAY 16 2018

MTZ024-027-170415-
Richland MT-Wibaux MT-
932 PM MDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WIBAUX AND
SOUTHEASTERN RICHLAND COUNTIES UNTIL 1015 PM MDT...

At 930 PM MDT, Doppler radar was tracking strong thunderstorms near
Savage, or 16 miles south of Sidney, moving northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sidney, Savage, Midway, Wooley, Burns and Crane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning may occur with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4731 10405 4738 10449 4785 10423 4779 10404
TIME...MOT...LOC 0330Z 204DEG 21KT 4748 10423

AEH
Special weather statement, May 16, 9:21 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1021 PM MDT WED MAY 16 2018

MTZ017-061-170500-
Northern Valley MT-Central and Southern Valley MT-
1021 PM MDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL VALLEY COUNTY UNTIL
1100 PM MDT...

At 1020 PM MDT, Doppler radar was tracking a strong thunderstorm near
St. Marie, or 19 miles north of Glasgow, moving north at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. Marie and Baylor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4838 10638 4842 10668 4873 10662 4868 10622
TIME...MOT...LOC 0420Z 192DEG 13KT 4846 10651

AEH

The radar

The Glasgow radar (KGGW), 191 km away, was scanning. The volume nearest the first event began at 04:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Roosevelt

When
May 16, 9:55 PM MST
Where
Roosevelt County, 1.66 mi NW of Ft Union
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
48.020, -104.070

Local fire department officials were responding to a vehicle accident just barely on the Montana side of the border, along Road 327, and reported quarter size hail stones.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751074.